Vermont, 2005

Winter Weather in Vermont, December 2 to 3, 2005

December 2 to 3, 2005 · NWS BTV · 4 events in 4 counties and zones

A storm system over the Canadian Maritimes resulted in a moist cyclonic flow across the area. Periods of snow and snowshowers resulted, with accumulations generally between 2 and 4 inches.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A storm system over the Canadian Maritimes resulted in a moist cyclonic flow across the area. Periods of snow and snowshowers resulted, with accumulations generally between 2 and 4 inches. Localized heavier amounts were reported on west facing slopes. Roads were slippery.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 2, 10:50 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Dec 2, 10:50 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1050 AM EST FRI DEC 2 2005

.SHORT TERM (REST OF TODAY)...

NO CHANGES TO CURRENT FORECASTS THIS MORNING.  UPR AIR LOW IS CLSG
OFF NEAR MSS ATTM AND WILL LIFT SLOWLY NWRD THIS AFTN...LEAVING MORE
AND MORE OF THE AREA IN SLOWLY STRENGTHENING DEEP LAYERED WLY FLOW.
THERMAL GRADIENTS ARE INITIALLY WEAK SUGGESTING LTL CHG IN CURRENT
TEMPS HOVERING NEAR OR JUST ABOVE FREEZING...UNTIL A WEAK SFC TROF
STILL WEST OF OTTAWA ROTATES THRU EARLY TNGT WITH A SUBTLE WIND
SHIFT TO A BIT MORE NWLY FLOW AND DROPPING TEMPERATURES.

CHARACTER OF PCPN WILL GRADUALLY CHANGE TO PRIMARILY OROGRAPHIC
UPSLOPE...THOUGH INITIAL SATURATION AND EVENTUAL DROP IN THICKNESS
SUGGESTS THERE WILL BE SOME LIGHT SNOW SHOWERS CONTINUING INTO TNGT
EVEN IN THE VLYS AS THE MSTR IS GRADUALLY WRUNG OUT OF THE AIRMASS.
MOST PERSISTENT AND HEAVIEST OROGRAPHIC SNOW SHOULD BE W SLOPES OF
THE NRN GREEN MTNS FROM ERN CHITTENDEN COUNTY NWRD TO CANADIAN BRDR
NEAR JAY PEAK....WHERE LOCALIZED TOTALS MAY SIGNIFICANTLY EXCEED
THE AVERAGE FORECAST OF 3 INCHES FOR THOSE FORECAST ZONES BY
SATURDAY MORNING.

&&

.PREVIOUS DISCUSSION...
(ISSUED 310 AM EST FRI DEC 2 2005)

SYNOPSIS...
UPPER AIR ANALYSIS AND CRNT WATER VAPOR TRENDS SHOWS STRONG 5H VORT
SOUTH OF NEW ENGLAND...HELPING IN THE DEVELOPMENT OF A NEGATIVELY
TILTED TROF ACRS THE NE CONUS. IN ADDITION...THE COMBINATION OF LFQ
OF 25H JET PUSHING OF THE ATLANTIC SEABOARD NEAR NJ AND RRQ OF
DEPARTING JET ACRS EASTERN CANADA IS HELPING ENHANCE SFC LOW PRES
ACRS THE GULF OF MAINE THIS MORNING. HOWEVER...ULVL SYSTEM WL
CAPTURE SFC LOW TOO FARTHER NORTH AND EAST TO PROVIDE A SIGNIFICANT
IMPACT ON OUR FA. CRNT RADAR TRENDS SHOW THIS NICELY WITH A BAND OF
MODERATE TO HEAVY PRECIP ACRS CENTRAL/EASTERN MAINE AND ONLY LIGHT
RA/SN ACRS OUR FA ASSOCIATED WITH ULVL SYSTEM. IR SAT PIC SHOWS SOME
VERTICAL ENHANCEMENT TO CLOUDS ACRS EASTERN NY/SNE ATTM AND EXPECT
PRECIP TO DEVELOP FROM SOUTH TO NORTH ACRS OUR FA...BUT OVERALL
PRECIP ACCUMULATION WL BE LIGHT.

CRNT SFC ANALYSIS PLACES LOW PRES NEAR THE SOUTHERN MAINE COASTLINE
WITH GREATEST 3HR PRES FALLS ACRS CENTRAL/NORTHERN MAINE ATTM.
MODELS WERE ORIGINALLY TOO FARTHER WEST WITH SFC DEVELOPMENT AND
PULLING PRECIP BACK INTO OUR FA...HOWEVER AS ULVL SYSTEM CAPTURES
THE SFC LOW SOME LIGHT PRECIP WL ADVECT INTO OUR CWA TODAY.

SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
STRONG 5H VORT ROUNDS TROF BASE THIS MORNING AND ULVL SYSTEM BCMS
CUTOFF ACRS NORTHERN NEW ENGLAND BY THIS AFTN AND SFC LOW
RETROGRADES BACK INTO THE UPPER SLV. CYCLONIC FLW AROUND SFC LOW WL
HELP TO ENHANCE PRECIP ALONG THE WESTERN SLOPES OF THE GREEN/DACKS
THRU TODAY. ALSO...FEEL SOME 850-500MB Q-VECTOR FORCING AND SEVERAL
BANDS OF 7H FG...WORKING WITH SOME ATLANTIC MOISTURE BEING PULLED
INTO FA ON NEGATIVELY TILTED ULVLS WL PRODUCE SOME LIGHT SNOW ACRS
MOST OF OUR FA. HOWEVER...ACCUMULATIONS ACRS VALLEY LOCATIONS WL BE
GENERALLY UNDER 1.0 INCH. PARAMETERS LOOK FAVORABLE FOR UPSLOPE SNOW
THRU THIS EVENING...THEN DEPTH OF LLVL MOISTURE DECREASES.
ALSO...BUFKIT CROSS SECTION SHOWS VERY LIMITED RH IN THE FAVORABLE
SNOW GROWTH AREA BY 03Z TONIGHT...THEREFORE EXPECT SNOW SHOWERS TO
TAPER TO FLURRIES. NEXT QUESTION HOW COLD WL THE LOWS BE AS STRONG
LLVL CAA DEVELOPS AND 85H TEMPS DROP TO NEAR -15C BY SATURDAY
MORNING. FEEL MODELS ARE TOO QUICK WITH DECREASES MOISTURE ACRS OUR
FA...ESPECIALLY WITH CYCLONIC NW FLOW CONTINUING AND EXPECT WINDS TO
KEEP UP...THEREFORE WL STAY CLOSE TO MACHINE NUMBERS.

SATURDAY-SUNDAY...WEAK HIGH PRES TRIES TO BUILD INTO OUR FA AND WEAK
LLVL WAA DEVELOPS BY SATURDAY AFTN. WL CONT TO MENTION SOME FLURRIES
ACRS THE HIGHER TRRN BUT FEEL DEPTH OF MOISTURE WL BE LIMITED AND FA
SHOULD SEE SOME SUN BY AFTN. PROGGED 85H TEMPS BTWN -12 AND
-14C SUPPORT HIGHS IN THE 20S TO L30S. ON SUNDAY WEAK SFC LOW
DEVELOPS ALONG LLVL BAROCLINITY ZN ACRS VA. FEEL BEST LIFT/MOISTURE
WL STAY WELL SOUTH OF FA...BASED ON SFC LOW AND ULVL SYSTEM ACRS
EASTERN CANADA AND LIMITED RIDGING OVER THE WESTERN ATLANTIC. THE
LATEST NAM IS FURTHER NORTH WITH SFC LOW TRACK AND PLACES SOUTHERN
FA IN FAVORABLE 7H FGEN AND GOOD MID LVL MOISTURE. HOWEVER...WL CONT
TO KEEP MOST OF FA DRY AND MAY MENTION CHC POPS ACRS RUTLAND/WINDSOR
COUNTIES. IN ADDITION...WEAK 5H VORT MAY PROVIDE ENOUGH LIFT ACRS
NORTHERN ZNS/MTNS TO MENTION SCT -SW. GIVEN AVAILABLE MOISTURE AND
LIMITED LIFT QPF WL BE LIGHT.

LONG TERM (MONDAY THROUGH THURSDAY)...
STILL LOTS OF UNCERTAINTY ABOUT UPCOMING SYSTEM FOR MONDAY INTO
TUESDAY WITH REGARDS TO SFC TRACK AND ULVL SYSTEM. MODELS CONT TO
HAVE PROBLEMS HANDLING S/W ENERGY ROUNDING TROF BASE AND THE
DEVELOPMENT OF SFC LOW PRES OFF THE CAROLINA COAST BY MONDAY
EVENING. THE CRNT ULVL PROGGES ARE NOT FAVORABLE FOR A SIGNIFICANT
SNOWFALL ACRS OUR FA...BASED ON NO CUTOFF AT 5H/7H AND BEST 5H
PVA...ALONG WITH BEST JET DYNAMICS PASSING WELL TO THE SOUTH AND
EAST OF OUR FA. ULVLS BCM CUTOFF AND SFC DEVELOPMENT IS TOO FAR EAST
AND NORTH TO PULL SIGNIFICANT ATLANTIC MOISTURE BACK INTO OUR FA. IN
ADDITION...LESS AMPLIFICATION WOULD SUGGEST A MORE PROGRESSIVE
PATTERN AND LIMITED MID/UPPER LVL RIDGE ACRS THE WESTERN ATLANTIC TO
KEEP SYSTEM CLOSER TO THE COAST. I WL CONT TO MENTION CHC POPS ACRS
OUR FA AND WL CONT TO MONITOR LATER MODEL RUNS FOR ANY SHIFT IN SFC
LOW TRACK.

AVIATION (06Z-06Z)...
UPPER LEVEL TROUGH OF LOW PRESSURE TO LIFT NORTHWARD ACROSS THE
REGION THIS MORNING.  THIS WILL PROVIDE THE SUPPORT NECESSARY TO
DEVELOP SOME LIGHT SNOW...ESPECIALLY AFTER 12Z AND CONTINUING
THROUGH ABOUT 00Z.  VISIBILITIES WILL GENERALLY BE IN THE VFR
CATEGORY WITH THE SNOW...BUT WILL LOWER TO 3 MILES AT TIMES AND FALL
INTO THE MVFR CATEGORY.  CEILINGS WILL BE IN THE MVFR CATEGORY
THROUGH THE ENTIRE PERIOD...BRIEFLY LOWERING INTO THE IFR CATEGORY
THIS AFTERNOON.  THE MOST FAVORED AREA FOR SNOW WILL BE IN THE
VICINITY OF THE MOUNTAINS LATER THIS AFTERNOON AND EVENING AS THE
LOW LEVEL WINDS BECOME MORE NORTHWEST WITH TIME.  SURFACE WIND
SPEEDS ARE EXPECTED TO REMAIN AT OR BELOW 10 MPH THROUGH THE PERIOD.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...REB
Hazardous weather outlook, Dec 2, 4:24 AM EST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
424 AM EST FRI DEC 2 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-030930-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
424 AM EST FRI DEC 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE NORTH ACROSS THE
REGION TODAY AND ENHANCE THE POTENTIAL FOR PRECIPITATION. ANY SNOW
WILL BE LIGHT AND ACCUMULATIONS WILL GENERALLY BE CONFINED TO THE
HIGHER TERRAIN OF THE NORTHERN ADIRONDACKS AND THE MOUNTAINS OF
NORTHERN AND CENTRAL VERMONT. SNOWFALL AMOUNTS IN THESE AREAS WILL
GENERALLY BE IN THE 1 TO 3 INCH RANGE. THUS...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DRIER WEATHER MOVES
INTO THE REGION ON SATURDAY...THEN A LOW PRESSURE SYSTEM DEVELOPS
OVER THE MID ATLANTIC REGION AND HEADS TOWARDS THE EAST AND
NORTHEAST. THIS LOW IS EXPECTED TO STAY JUST SOUTH OF CAPE COD AND
THUS KEEP ANY HEAVIER PRECIPITATION SOUTH OF THE REGION. HIGH
PRESSURE WILL PREVAIL OVER THE REGION OVER THE REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

EVENSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Caledonia

When
December 2, 12:00 PM EST to December 3, 10:00 AM EST
Where
Caledonia forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Winter Weather, Essex

When
December 2, 12:00 PM EST to December 3, 10:00 AM EST
Where
Essex forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Winter Weather, Orange

When
December 2, 12:00 PM EST to December 3, 10:00 AM EST
Where
Orange forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
December 2, 12:00 PM EST to December 3, 10:00 AM EST
Where
Washington forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482996, 5482997, 5482998, 5482999.